Troglitazone-induced fulminant hepatic failure

Elizabeth J. Murphy, Timothy J. Davern, A. Obaid Shakil, Lawton Shick, Umesh Masharani, Hsichao Chow, Chris Freise, William M. Lee, Nathan M. Bass, George Ostapowicz, Anne Larson, Cary Caldwell, Marion Peters, Smita Rouillard, Evren Atillasoy, Henry Bodenheimer, Thomas Schiano, Tim McCashland, J. Eileen Hay, Russell WiesnerJeffrey Crippin, Tom Faust, Jorge Rakela, Andres Blei, Steven Flamm, Kent Benner, Steven Huy Bui Han, Paul Martin, Risë Stribling, Eugene Schiff, Robert Fontana

Research output: Contribution to journalArticle

110 Scopus citations

Abstract

The three reported cases demonstrate that troglitazone is an idiosyncratic hepatotoxin that can lead to irreversible liver injury. Thus, troglitazone should be prescribed with caution and should not be used as a first-line agent in the treatment of type II DM when potentially less toxic alternatives are available. It remains to be seen whether the hepatotoxicity associated with troglitazone is a drug-class effect or specific to troglitazone. Other thiazolidinediones currently in clinical trials may be able to provide the therapeutic benefits of troglitazone without significant hepatotoxicity. If troglitazone is used, frequent monitoring of serum aminotransferases and symptoms is mandatory. However, as illustrated by these and other cases reported to date (5-7), the onset of troglitazone-induced liver injury is insidious and temporally variable. Thus, the value of close monitoring and when, if ever, it is safe to stop such monitoring are currently unclear.

Original languageEnglish (US)
Pages (from-to)549-553
Number of pages5
JournalDigestive Diseases and Sciences
Volume45
Issue number3
DOIs
StatePublished - Apr 6 2000
Externally publishedYes

    Fingerprint

Keywords

  • Adverse effects
  • Diabetes mellitus
  • Liver failure
  • Liver transplantation
  • Thiazoles
  • Toxic hepatitis
  • Troglitazone

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Murphy, E. J., Davern, T. J., Obaid Shakil, A., Shick, L., Masharani, U., Chow, H., Freise, C., Lee, W. M., Bass, N. M., Ostapowicz, G., Larson, A., Caldwell, C., Peters, M., Rouillard, S., Atillasoy, E., Bodenheimer, H., Schiano, T., McCashland, T., Hay, J. E., ... Fontana, R. (2000). Troglitazone-induced fulminant hepatic failure. Digestive Diseases and Sciences, 45(3), 549-553. https://doi.org/10.1023/A:1005405526283